Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Lubbock, TX

April 29, 2017Crosby County, Floyd County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2017, 2:40 AM CDT for Crosby County, Floyd County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 2:40 AM CDT (07:40 UTC)
Expired
Apr 29, 2017, 3:15 AM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Crosby County, TX, Floyd County, TX

The radar

The Lubbock radar (KLBB), 36 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 10:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 485 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
485 m²/s²
0-3 km storm-relative helicity
853 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS54 KLUB 290740
SVRLUB
TXC107-153-290815-
/O.NEW.KLUB.SV.W.0070.170429T0740Z-170429T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
240 AM CDT SAT APR 29 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Floyd County in northwestern Texas...
  Northwestern Crosby County in northwestern Texas...

* Until 315 AM CDT

* At 239 AM CDT, a severe thunderstorm was located near Lorenzo, or
  13 miles west of Crosbyton, moving northeast at 50 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Ralls, Lorenzo and Cone. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3356 10156 3366 10156 3395 10143 3393 10107
      3350 10141
TIME...MOT...LOC 0739Z 207DEG 42KT 3362 10146 

HAIL...1.75IN
WIND...<50MPH
 
$$

01
1 follow-up statement
381 
WWUS54 KLUB 290753
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
253 AM CDT SAT APR 29 2017

TXC107-153-290815-
/O.CON.KLUB.SV.W.0070.000000T0000Z-170429T0815Z/
Floyd TX-Crosby TX-
253 AM CDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN FLOYD AND NORTHWESTERN CROSBY COUNTIES...

At 253 AM CDT, a severe thunderstorm was located near Cone, or 11
miles northwest of Crosbyton, moving northeast at 45 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Cone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3372 10153 3395 10143 3393 10107 3368 10127
TIME...MOT...LOC 0753Z 206DEG 41KT 3375 10138 

HAIL...1.25IN
WIND...<50MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:49 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 28, 11:49 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1149 PM CDT Fri Apr 28 2017

.AVIATION...
Front has now moved through all of the TAF sites with breezy
northerly winds in its wake. Low clouds (MVFR to IFR) will fill
in behind the front over the next few hours and then persist
through the rest of the TAF window. In addition, showers and
thunderstorms have increased in coverage in the last hour and
will likely pass near or affect all three of the TAF sites over
the next few hours. Impacts should be fairly minimal at KLBB and
KCDS, but could be more significant at KCDS where more robust
moisture is in place a could fuel a few strong to severe storms.
The better storm chances will shift east of the terminals by
09-12Z, though additional showers (perhaps a little thunder) will
be possible beyond that, particularly late Saturday afternoon into
the evening hours. Gusty northerly winds will persist through the
entire period.

&&

.PREV DISCUSSION... /issued 1044 PM CDT Fri Apr 28 2017/

UPDATE...
Products have been updated to reflect the severe thunderstorm
watch now in effect for Childress and Cottle Counties until 6 am.
It may take another hour or two until storms really get going in
the watch but the threat for elevated hailers will quickly
increase around or after midnight. The forecast has this well in
hand and no additional updates have been made at this time.

PREV DISCUSSION... /issued 922 PM CDT Fri Apr 28 2017/

UPDATE...
Outflow aided front continues to march southward...stretching
roughly from Memphis to Abernathy to Tokio at 02Z. Northerly winds
gusting to 40 to 45 mph are advecting in much colder air behind
the front with temperatures rapidly dropping from the 70s into the
40s and 50s. This front was a little ahead of schedule and
adjusted the grids to account for this. Steady moistening and lift
spreading in from the west has supplied plenty of cloud cover and
even a few sprinkles and light showers locally, though the bulk
of the activity to this point has remained to our north and
west...from central NM into the Panhandles and southwest KS.
Short-range high-resolution NWP does suggest an uptick in shower
and thunderstorm activity locally by late evening after 04-05Z. As
the lift spreads off the Caprock it will encounter improving
moisture/instability levels and this should lead to more robust
convection late tonight (after midnight). A few of these elevated
storm could become strong to severe with the potential of large
hail. It appears the southeast Texas Panhandle into the northern
Rolling Plains will have the best shot of seeing an overnight
severe storm, and we have maintained the severe mention in the
grids for this area from 06-12Z. A few stronger storms may even
try to develop further southward over the Rolling Plains before
the better moisture, instability and lift quickly shift east of
the area around or shortly after daybreak Saturday. Saturday will
be cool/raw and breezy/windy though the chances for measurable
precipitation will likely be fairly low through much of the day
as drier air aloft spreads over the cool and moist low-level air
in place. This could change by later half of the afternoon into
Saturday evening when the approach of the cold core low may renew
precipitation chances, particularly across the northwest zones
where the rain could mix with and/or change over to snow for a
period.

PREV DISCUSSION... /issued 654 PM CDT Fri Apr 28 2017/

AVIATION...
An outflow aided/enhanced front was seen on the Amarillo WSR-88D
advancing southward through the southern Texas Panhandle. Given
its current speed it should move through KPVW around 0130Z, then
through KLBB and KCDS from 03-05Z. Gusty northerly winds and
cooler air will quickly move in behind the front, with low clouds
(MVFR to IFR cigs) likely developing a few hours (give or take an
hour or two) after the FROPA. The low clouds and gusty northerly
winds will persist through the day Saturday. In addition to the
clouds and winds, areas of showers were already affecting much of
the Panhandles while trying to develop into the northern South
Plains. Any of the terminals could see a high-based shower
through the evening hours with even some thunder not out of the
question. The best shot for more robust elevated thunderstorms
will be around KCDS around/after midnight and a tempo group was
included to reflect this threat. Shower/storm chances will then
likely be on the low side through much of Saturday morning before
renewing Saturday afternoon or evening.

PREV DISCUSSION... /issued 342 PM CDT Fri Apr 28 2017/

SHORT TERM...
Cool northerly surface flow from earlier today has since veered S-SE
in response to pressure falls/thermal troughing focusing across
eastern NM. This process is serving to draw the back edge of Gulf
moisture westward across NW Texas, and after sunset dewpoints near
60F should occupy our eastern column of counties from continued
easterly winds. Farther west, aforementioned surface troughing will
edge east ahead of weak height falls preceding a closed upper low
now nearing the Four Corners. With steady top-down moistening
already underway from central NM into the western TX Panhandle, this
precipitation should improve markedly tonight mainly to our north
where isentropic ascent is maximized behind a cold front. As this
front spills south after sunset, a window for severe storms should
open primarily near the Highway 83 corridor near the deeper
moisture. Ample elevated CAPE of 2000-3500 J/kg looks quite
favorable for severe hail from any storms that realize this
instability. Given this environment and fair agreement among high
resolution models, have inserted large hail in the forecast for
these areas after midnight. Precip chances elsewhere are much more
conditional as vast moisture deficits rule the lowest 6-10k feet,
and shallow frontal forcing will not improve this situation any.

By the time post-frontal low clouds arrive after midnight, mid-level
saturation aloft will be drying out as dry slotting expands out of
northern Chihuahua. This ill-timed low level moistening looks to
keep much of the region dry Saturday morning, with the main
exception being in our far NW zones closer to a warm conveyor belt
of precip immediately east of the upper low. Dry slot vigor may be
too resilient for additional PoPs elsewhere on Saturday afternoon
even as a stout cold pocket (-25C at 500mb) rotates east with the
upper low. Opted to shave afternoon PoPs back to slight chance over
all but our NW zones as models are simply trending drier. Still,
some shallow convective rain showers could materialize along the
leading edge of the cold pocket, but diurnal heating and subsequent
destabilization will be minimal under what looks to be persistent
stratus and cold advection. GFS seems overly bullish in retreating
the front across our SW zones by midday ahead of warm, gusty SW
winds, so we continue to favor the colder NAM and short blended
guidance. High temps on Saturday will likely occur overnight as cold
air only gains more ground and depth region wide throughout the
daytime on brisk northerly winds.

Last but not least, prospects for rain changing to snow remain in
the offing for Parmer and surrounding counties, especially late in
the afternoon. Presence of the stout cold pocket does garner some
weak instability per forecast soundings at Clovis, but marginal
temps near the surface should keep accumulations slim to none until
the evening as discussed in the long term section below.

LONG TERM...
Guidance is in relatively good agreement with regard to the
positioning of the upper level storm system that will bring this
weekend's cool snap--that is to say, the low should be centered
around KTCC.  As Sunday progresses, the low should swing eastward
into western Oklahoma before lifting northward into KS.  The GFS
exhibits more northward movement than the slower ECM.  Northwesterly
flow aloft will persist on Monday behind the exiting system with an
embedded disturbance (of a series) during the day on Tuesday.  A
sharper trough comes Wednesday before ridging sets up for the end of
the work week.

Breezy and chilly northerly winds are expected Saturday evening
along with post-frontal shower activity particularly in the
northwest.  The core of the low looks to remain just north of the
area. However, the core should be just close enough to keep a risk
of precip much of the night in our top row though some risk
remains further south. Precip phase looks to be mainly snow
Saturday evening/overnight in the NW South Plains and SE Panhandle
where light accumulations still look feasible. The surface flow
remains northwesterly until early Monday morning becoming
southwesterly for a brief spell then back to westerly. Another
modest front eeks in Tuesday morning followed by a somewhat
stronger front on Wednesday with a secondary surge on Wednesday
night which keeps us in northerly flow til Friday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/33/23
Hazardous weather outlook, Apr 28, 10:40 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1040 PM CDT Fri Apr 28 2017

TXZ021>044-300345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1040 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms late tonight
generally along and east of a line from Memphis to Paducah. Storms
are expected to affect this area after midnight as a cold front
moves south. Ample elevated instability will favor large hail with
these storms, perhaps as big as golf balls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unusually cold air will overspread the region on Saturday ahead
of a vigorous storm system. Very light snow accumulations under
one inch are possible in the southwest Texas Panhandle from late
Saturday afternoon through Saturday night. Any snow accumulations
should favor grass and elevated surfaces.

A widespread light freeze is also forecast to occur by early Sunday
morning from the southwest Panhandle into portions of the South
Plains. A freeze watch may be issued for these areas in later
forecasts. Lastly, sustained northerly winds on Sunday may reach
30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary tonight.

In the hours before

Local storm report, Apr 29, 1:25 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
125 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     HAIL             12 NE CHILDRESS         34.55N 100.10W
04/29/2017  E1.00 INCH       CHILDRESS          TX   AMATEUR RADIO

&&

EVENT NUMBER LUB1700147

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:04 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle41 min
Apr 29, 1:15 AM CDTSevere Thunderstorm WarningLUBHale, Swisher45 min
Apr 29, 1:39 AM CDTSevere Thunderstorm WarningLUBHale21 min
Apr 29, 2:08 AM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn37 min
Apr 29, 5:25 AM CDTFreeze WatchLUBBailey, Briscoe, Castro, Cochran, Floyd, Hale and 7 more9 hr
Apr 29, 2:52 PM CDTFreeze WarningLUBBailey, Briscoe, Castro, Cochran, Hale, Hockley and 4 more17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.